Persistence and half‐life of URL citations cited in LIS open access journals

B.T. Sampath Kumar (Department of P.G. Studies and Research in Library and Information Science, Tumkur University, Tumkur, India)
K.S. Manoj Kumar (Library and Information Center, Government Home Science College, Hassan, India)

Aslib Proceedings

ISSN: 0001-253X

Publication date: 29 June 2012

Abstract

Purpose

The main purpose of the present study is to examine the availability and persistence of URL citations in two LIS open access journals. It also intended to calculate the half‐life period of URL citations cited in journal articles.

Design/methodology/approach

A total of 2,890 URL citations cited in 689 research articles published in LIS journals spanning a period of 14 years (1996‐2009) were extracted. In order to check the accessibility of URL citations, W3C link checker was used. After the initial check, inactive URL citations were listed. Domains and HTTP errors associated with inactive URL citations were identified for further analysis. The half‐life period was calculated using the formula t(h)=[t ln(0.5)]/[ln W(t)−ln W(0)].

Findings

The research findings indicated that 57.61 percent (397 of 689) of articles have URL citations and percentage of URL citations increased from 5.98 percent in 1996 to 27.79 percent in 2009. It was found that 26.08 percent of all citations were not accessible during the time of testing and the majority of errors were due to HTTP 404 error code (not found). The domains.net and.gov were more stable compared to the domains.com/.co,.org, and.edu. The half‐life was computed to be approximately 11.5 years, which compares favorably against earlier research works.

Originality/value

This is a comprehensive study on the availability and persistence of URL citations cited in LIS journals articles spanning a period of 14 years. The findings of the study will be helpful to authors, publishers and editorial staff to improve existing URL citation conventions and to promote URL use to ensure that URL citations are accessible in future.

Keywords

Citation

Sampath Kumar, B.T. and Manoj Kumar, K.S. (2012), "Persistence and half‐life of URL citations cited in LIS open access journals", Aslib Proceedings, Vol. 64 No. 4, pp. 405-422. https://doi.org/10.1108/00012531211244752

Download as .RIS

Publisher

:

Emerald Group Publishing Limited

Copyright © 2012, Emerald Group Publishing Limited

To read the full version of this content please select one of the options below

You may be able to access this content by logging in via Shibboleth, Open Athens or with your Emerald account.
To rent this content from Deepdyve, please click the button.
If you think you should have access to this content, click the button to contact our support team.